Anti Depressants - No fun at all
Having suffered a complete nightmare of a marriage and finally broken free I thought - I hoped - I would recover naturally but the tears and fears were just too much
So, after having been to the psychiatrist as I told you in my last post, and being diagnosed with PTSD (Post Traumatic Stress Disorder), I have been prescribed both anti-depressants and anti-psychotics. Anti-depressants to get me through the day and anti-psychotics to suppress nightmares and flashbacks. First and foremost, I was devastated at the prospect at being prescribed anti-psychotics, because of the stigma that goes with them. After growing up with a father suffering with clinical depression and having been in a psychiatric unit following a breakdown following his death at the age of 21 myself, I shouldn’t be judging anyone or anything. I say that after having a week to digest my diagnosis, adapt to it and start my medication.
My experience with anti-depressants and anti-psychotics so far has been less than pleasant. The psychiatrist didn’t warn me of the possible side effects. So, I took them thinking everything would be ok. I was wrong. Very wrong. Please keep in mind I am not writing this as medical advice. I am just writing this as a personal account of my experiences so far.
The night I was diagnosed, I took my anti-psychotic as directed, thinking nothing of it. I was told it would suppress my recurring nightmares, so, I was happy for the possibility of a reprieve after all these months. However, I swiftly started to feel very peculiar. Brian said my pupils were huge, I felt really heavy and drowsy. So, I had to put myself to bed. When Brian came upstairs, I was awake but my body was a dead weight. I couldn’t speak, just mumble. It was really quite unpleasant. When I eventually woke the next morning, after somewhere in the region of ten hours’ sleep (the most I’d had in one night in MONTHS, and no nightmares – winner!) I felt like death. I was spaced out, I couldn’t focus and all I could think about was going back to sleep. Then it dawned on me: I had another new medication, the anti-depressant, to take that morning. After the way the first tablet had made me feel, I was less than enamoured with the idea. Still, I followed doctor’s orders and took it with my cup of tea.
Within around an hour. Something wasn’t right. I felt sick and my stomach was gurgling in a way I wasn’t used to. My stomach was NOT happy with me, and it remained that way for three solid days. I was not at all well. I stuck with it, as I am desperate to feel better. I’ve always taken a dim view to anti-depressants, but this is last chance saloon for me as nothing else seems to truly be helping. As I’m still waiting for counselling from the women’s refuge, I was told that these tiny little tablets would help me “feel normal” and “function normally again”. Which goes onto my next point.
After the upset stomach subsided, I’ve been on my back ever since. I’ve been glued to my mattress. The fatigue and nausea are horrible. It’s to the point where I’m struggling to write this post, but, I wanted to update you on my journey. So, I’m doing my best. I’ve been tired beyond compare to anything I’ve ever felt in my life. At the same time, however, I’ve still had the anxious jitters in my stomach. When someone knocks at the door, I’m refusing to answer it. The noise of a knocking door terrifies me, which it never has done before. I spoke to my psychiatrist about this and she said heightened anxiety (as if I need it) is normal in the first 2-3 weeks of taking anti-depressants. So, again, I am doing my best to grin and bear it. The door knocking is frightening me that much that I won’t open it until I know who it is at the other side. I snapped at my neighbour and felt awful. I felt obliged to tell her, saying “I’m so sorry, I have PTSD, I didn’t mean to be so rude when you knocked.”
Saying it out loud for the first time to someone that isn’t family was hard. I’m still trying to digest it all, adjust to new medications and deal with the fact that someone else’s actions have managed to have this kind of effect on my mind.
The tablets seems to be having an effect on my appearance as well, which I despise. I’m self conscious at the best of times. I’m normally a full face of make up kind of person. I don’t have the energy to put make up on. Not only that, the colour has drained from my face and I have bags under my eyes. So, when my closest friends say “Jesus Cara you look like shit”, it’s not really the biggest self esteem booster.
All I’m trying to focus on is the bigger picture, that they will make me feel better soon and these hideous feelings won’t last forever. Watch this space – I’ll keep you in the loop.
You've had bad luck and a hard time but stay strong and you will overcome!